Green Tea Side Effects
Although most people do not experience problems while taking green tea, the caffeine content of the beverage (or supplement) could cause side effects to occur. Some of the bothersome but usually not dangerous side effects include gas, nausea, restlessness, and frequent urination. Some of the potentially serious side effects of green tea include high blood pressure, anxiety, or difficulty breathing.
Does Green Tea Cause Side Effects?
Even though green tea is natural, it is not always free of side effects. For most people, these side effects are merely bothersome. However, green tea can sometimes cause serious side effects as well, especially when taken at higher dosages. Generally, serious green tea side effects are due to the caffeine content of green tea.
(This article covers many, but not all, of the possible side effects of green tea. Your healthcare provider can discuss a more complete list of side effects with you.)
Bothersome Side Effects of Green Tea
Not all side effects of green tea are dangerous. Some are merely bothersome and usually do not signify that medical attention is necessary. Such side effects include:
- Abdominal bloating and gas
- Frequent urination.
Serious Side Effects
There are a number of side effects with green tea that you should report to your healthcare provider and which may indicate that you should stop taking green tea. These include, but are not limited to:
- High blood pressure (hypertension)
- A rapid heart rate (tachycardia)
- Rapid breathing or difficulty breathing
- Anxiety or agitation
- An irregular heart rhythm (arrhythmia)
- Feelings of a rapidly or forcefully beating heart (known as heart palpitations)
- Signs of an allergic reaction, including an unexplained rash, hives, itching, swelling of the mouth or throat, wheezing, or difficulty breathing or swallowing.
There have been a few cases of liver damage possibly due to green tea. Generally, these cases involved green tea supplements (not green tea as a beverage). It is not known how or why green tea might cause liver damage.